Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Lake Charles, LA

April 18, 20094 counties in Texas; 6 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 18, 2009, 6:18 PM CDT for 4 counties in Texas; 6 parishes in Louisiana. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 6:18 PM CDT (23:18 UTC)
Expired
Apr 18, 2009, 10:15 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA, Rapides Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 26 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:17 PM CDTFLASH FLOODLake Charles, LARYAN STREET AND COMMON STREET HAVE WATER ON THEM AND ARE NEARLY IMPASSABLE WITH WATER OVER THE CURBS.
Apr 18, 7:30 PM CDTFLOODBridge City, TXMINOR FLOODING IN SOME HOMES IN BRIDGE CITY. REPORT RELAYED BY KFDM TV 6.
Apr 18, 7:36 PM CDTFLASH FLOODSulphur, LASULPHUR PD REPORTING STREET FLOODING. REPORT RELAYED BY KPLC TV.
Apr 18, 7:56 PM CDTFLASH FLOODWest Orange, TXPUBLIC REPORTS FLOOD WATER ENTERING HOMES.
Apr 18, 8:51 PM CDTFLASH FLOOD2 Sw Lake Charles, LALAW ENFORCEMENT HAVE CLOSED I-210 WEST BOUND BETWEEN LAKE STREET AND NELSON RD DUR TO FLOODING ON THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 182318
FFWLCH
LAC003-011-019-053-079-115-TXC199-241-351-361-190315-
/O.NEW.KLCH.FF.W.0005.090418T2318Z-090419T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA...
  EXTREME EAST CENTRAL HARDIN COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF EVADALE...
  SOUTHWESTERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF DEWEYVILLE...
  ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WEST ORANGE...VIDOR...ORANGE...
  MAURICEVILLE...BRIDGE CITY...
  ALLEN PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...REEVES...OBERLIN...OAKDALE...
  MITTIE...KINDER...ELIZABETH...
  BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SUGARTOWN...SINGER...RAGLEY...
  FIELDS...DRY CREEK...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WESTLAKE...VINTON...SULPHUR...
  STARKS...MOSS BLUFF...LAKE CHARLES...IOWA...DE QUINCY...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WELSH...JENNINGS...FENTON...ELTON...
  EXTREME SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...

* UNTIL 1015 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A LARGE THUNDERSTORM COMPLEX EXTENDING FROM 
JEFFERSON...SOUTHERN JASPER AND NEWTON COUNTIES NORTHEASTWARD INTO 
CALCASIEU...SOUTHEASTERN BEAUREGARD...NORTHERN HALF OF JEFF 
DAVIS...AND ALLEN PARISHES...MOVING EAST AT 20 MPH. 

THIS THUNDERSTORM COMPLEX HAS ALREADY PRODUCED 4 TO 5 INCHES ACROSS 
WESTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS. SOME AREAS WITHIN THE 
WARNED LOCATION RECEIVED 2 TO OVER 4 INCHES OF RAINFALL WITH FRIDAY 
EVENINGS RAINFALL. 

AN ADDITIONAL 3 TO POSSIBLY 5 INCHES OF RAINFALL CAN BE EXPECTED 
WITH THIS EVENINGS RAINFALL...WHICH WILL LIKELY LEAD TO AREAS OF 
FLASH FLOODING ACROSS THE WARNED AREA.


LAT...LON 3036 9412 3087 9296 3091 9257 3089 9259
      3056 9259 3049 9262 3044 9259 3038 9262
      3021 9261 3005 9333 3006 9372 2997 9379
      2996 9385 3008 9409 3012 9408 3017 9413

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 4:17 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 18, 4:17 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 PM CDT SAT APR 18 2009

.DISCUSSION...
VERY INTERESTING SFC FEATURE WITH ROTATION IN CHAMBERS LOOKS TO
MOVE INTO JEFFERSON AFTER 5 PM WILL MONITOR THIS STORM CLOSELY.

NEARLY STATIONARY UPPER LVL LOW SPINNING OVER SE COLORADO HAS
KICKED OUT ANOTHER IN A SERIES OF SHRTWVS THAT IS CURRENTLY
TRAVERSING COASTAL TEXAS. SFC TROF IS PROVIDING THE FOCUS FOR
TSTM DEVELOPMENT WITH THE LOW LVL JET DRAGGING MOISTURE INTO SE
TX AND SRN LA. PRECIP WATER RUNNING ABOUT 1.8 INCHES. AT THIS
TIME WITH CAPES AT 1000J/KG AND HEL OF 223 M2/S2. THIS SFC
BOUNDARY IS PROGRESSING SLOWLY ALLOWING STORMS TO TRAIN ACROSS SE
TX WITH RAINFALL TOTALS IN EXCESS OF 1 TO 2 INCHES IN TYLER...
JASPER... AND HARDIN COUNTIES. A STRONGER STORM IS PRODUCING
RAINFALL TOTALS FROM 3 TO 5 INCHES IN CHAMBERS COUNTY...THIS STORM
IS MOVING INTO JEFFERSON COUNTY AT THIS TIME AND A FFW HAS BEEN
ISSUED.

STORMS TONIGHT WILL CONTINUE A SLOW MARCH EASTWARD WITH TORRENTIAL
RAINFALL EXPECTED OVER PORTIONS OF SE TX AND SW LA. A FLASH FLOOD
WATCH FOR THIS REGION WILL CONTINUE UNTIL MIDNIGHT. A TORNADO
WATCH IS ALSO IN EFFECT AS SHEAR OVER SE TX AND SRN LOUISIANA WILL
ALSO SUPPORT TORNADO DEVELOPMENT THIS EVENING. STORMS ENDING
OVER SE TX AND EXTREME SW LA AROUND MIDNIGHT AND AFTER MIDNIGHT
FOR S-CNTRL LA.

UPPER LVL LOW LOOKS TO GET A KICK OFF TO THE EAST AS NRN JET DROPS
DOWN INTO SOUTHERN PLAINS STATES TOMORROW. THIS WILL PUSH THROUGH
A FRONTAL SYSTEM FINALLY DRYING OUT SE TX TMRW MRNG AND SRN LA BY
THE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  80  56  76  52 /  80  10  10   0   0
KBPT  65  81  56  76  52 /  80  10  10   0   0
KAEX  65  78  53  72  48 /  80  10  10   0   0
KLFT  66  80  56  75  50 /  80  20  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES:HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
     LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&

K. KUYPER
Hazardous weather outlook, Apr 18, 5:46 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 AM CDT SAT APR 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
546 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG STORM SYSTEM WILL MOVE SLOWLY EAST THROUGH TONIGHT. ANOTHER
DISTURBANCE ALOFT WILL MOVE OVER THE AREA...PRODUCING NUMEROUS
SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL BEGIN DURING THE
MORNING...INCREASING DURING THE AFTERNOON AND EVENING HOURS.
STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL AND POSSIBLY
ISOLATED TORNADOES.

THERE IS ALSO A HIGH POTENTIAL FOR FLOODING...MAINLY NORTH AND
WEST OF A LINE FROM BEAUMONT TEXAS AND LAKE CHARLES LOUISIANA TO
ALEXANDRIA LOUISIANA. DEEP COPIOUS MOISTURE IS IN PLACE ACROSS THE
REGION...AND STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES OF RAIN IS EXPECTED
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES IN
AREAS WHERE TRAINING OF STORMS OCCURS.

LASTLY...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL
WATERS FROM 20 TO 60 NM OUT. WINDS AROUND 20 KNOTS THIS MORNING
WILL GRADUALLY DECREASE TODAY...BUT SEAS ARE EXPECTED TO REMAIN
ELEVATED BETWEEN 5 AND 8 FEET. IN ADDITION...WINDS AND SEAS WILL
BE HIGHER NEAR SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE THROUGH ON SUNDAY...PUSHING THE SHOWERS AND
THUNDERSTORMS OFF TO THE EAST. DRY WEATHER IS EXPECTED TO PREVAIL
FROM SUNDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:41 AM CDTLake Wind AdvisoryLCH2 hr
Apr 18, 10:11 AM CDTLake Wind AdvisoryLCH6 hr
Apr 18, 10:39 AM CDTRiver Flood WarningLCHNewton, Orange14 days
Apr 18, 11:14 AM CDTRiver Flood WarningLCHHardin34 hr
Apr 18, 11:14 AM CDTRiver Flood WarningLCHHardin, Jefferson18 days
Apr 18, 3:00 PM CDTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Tyler3 hr
Apr 18, 3:16 PM CDTTornado WarningLCHNewton29 min
Apr 18, 3:51 PM CDTFlash Flood WarningLCHJefferson4 hr
Apr 18, 4:38 PM CDTWind AdvisoryLCH3 hr
Apr 18, 4:42 PM CDTSevere Thunderstorm WarningLCHJefferson63 min
Apr 17, 8:01 PM CDTSpecial Marine WarningLCH59 min
Apr 17, 8:02 PM CDTSpecial Marine WarningLCH58 min
Apr 17, 9:37 PM CDTRiver Flood WarningLCHRapides10 days
Apr 18, 5:51 AM CDTMarine Weather StatementLCH4 hr
Apr 18, 10:00 AM CDTRiver Flood WarningLCHAllen59 hr
Apr 18, 10:00 AM CDTRiver Flood WarningLCHAllen5 days
Apr 18, 10:00 AM CDTRiver Flood WarningLCHAllen, Jefferson Davis7 days
Apr 18, 10:39 AM CDTRiver Flood WarningLCHVernon4 days
Apr 18, 4:33 PM CDTSpecial Marine WarningLCH117 min
Apr 18, 6:33 PM CDTSpecial Marine WarningLCH117 min

Nearby

Flash Flood Warnings in Louisiana, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.